Gamma hydroxybutyric acid (GHB) is a naturally occurring analog of gamma-aminobutyric acid (GABA) that has been used in research and clinical medicine for many years. In the past decade it has become very popular as a dietary supplement and recreational drug. Acute overdose leads to profound alteration of mental status and variable amounts of respiratory depression. With proper management, most patients recover fully within six hours. However, respiratory arrest and death have been reported in severe GHB intoxication. In addition to acute overdose, there is a GHB withdrawal syndrome that is similar to sedative/hypnotic and ethanol withdrawal. Recently several congeners of GHB, gamma butyrolactone and 1,4-butanediol, have emerged as drugs of abuse and show toxidromes similar to GHB. Emergency physicians should be familiar with the presentation and management of GHB-related emergencies.





Polls results
1

On a scale of 1 to 10, rate how much this article will change your clinical practice?

NO change
BIG change
0% Article relates to my practice (0/0)
0% Article does not relate to my practice (0/0)
0% Undecided (0/0)
2

Will this article lead to more cost-effective healthcare?

0% Yes (0/0)
0% No (0/0)
0% Undecided (0/0)
3

Was this article biased? (commercial or personal)

0% Yes (0/0)
0% No (0/0)
0% Undecided (0/0)
4

What level of evidence do you think this article is?

0% Level 1 (0/0)
0% Level 2 (0/0)
0% Level 3 (0/0)
0% Level 4 (0/0)
0% Level 5 (0/0)